• Tamoxifen

    Asked by Nellie on Monday, January 14, 2013

    Tamoxifen

    Fifth day of tamoxifen and I have not noticed any side effects yet. I should of asked onc this question, but forgot too! I was PR+/ER+ and the tamoxifen is an anti-estrogen, since I was PR+ what happens with that??

    10 Answers from the Community

    10 answers
    • nancyjac's Avatar
      nancyjac

      The positive status indicates that your cancer cells have many receptors for both hormones. Tamoxifen is neither anti estrogen nor anti progesterone. It attaches to those cells receptors thereby blocking both estrogen and progesterone from doing so, so no separate treatment for progesterone is needed.

      over 4 years ago
    • karen1956's Avatar
      karen1956

      I had awful side effects from tamox and the AI's....BUT some women have NO side effects.....The tamox can be working very well and you might not have side effecs....tamox and the AI's are the "anti-hormonals" and are what are Rx for ER/PR+.......

      over 4 years ago
    • Nomadicme's Avatar
      Nomadicme

      Good for you, hope it continues. I've had night sweats, insomnia, hot flashes. I was prescribed Effexor (which is also an anti depressant) and Clonodine (old time blood pressure med) for the side effects, and they have helped. I still have side effects, but there's nothing else I can be given (and frankly I'm a bit peeved at all the meds I have to take. I stopped the Effexor and Clonodine for a week and had to restart, the side effects were hellish)

      over 4 years ago
    • debco148's Avatar
      debco148

      So glad you asked this.. I started Tamoxifen in November. Still no side effects except about an hr after I take it I get sleepy. This is good since I hadn't slept well through all the treatments, steroids, etc. So, I take my pill at around 10pm every night. I was also planning to ask my Onc about the PR when I see her next week for my check up. Thanks to nancyjac for her answer!

      over 4 years ago
    • merlinglen1's Avatar
      merlinglen1

      Tamoxifen is an anti estrogen so it will stop the production. Which can stop a new cancer from growing. Hopefully you'll skip the side effects, they started for me at about two weeks, hot flashes, watery discharge and vaginal dryness. No treatment unless you want to add another drug.

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      merlinlen, I think you may have confused tamoxifen with aromatase inhibitors. Tamoxifen does not inhibit the production of estrogen. Tamoxifen is in a category of drugs called Selective estrogen receptor modulators (SERM) which block estrogen activity but do not suppress production of estrogen. See http://www.cancer.gov/cancertopics/factsheet/Therapy/hormone-therapy-breast for more info.

      over 4 years ago
    • Diana60's Avatar
      Diana60

      With me, the tamoxifen didn't give side effects right away but they build.
      It is the only med that you need to take for both PR+ and ER+

      over 4 years ago
    • SuzanneV's Avatar
      SuzanneV

      Indeed, Tamoxifin takes a while to kick in. I started to have side effects after 3 months: have hot flashes but under control, dry skin with outbreaks in my face, vaginal discharge and muscle pain. I try to exercise to keep my body in shape.
      Apparently it depletes Calcium from your body too. I was just diagnosed with osteoporosis. So make sure that you take extra vitamin D and Calcium if needed.

      over 4 years ago
    • warrior's Avatar
      warrior

      I started the Tamoxifen in October. I was thrilled that I had no side effects at all. However, when I went in for routine blood work, they found that my liver enzymes were elevated. This was after 3 months on the pill. I had to stop taking the Tamoxifen. I have been going every two weeks for blood work. My count has come down. It is looking like I may not be able to use the Tamoxifen. I am very nervous. I have nothing blocking my estrogen from the receptors. My doctor feels in my case, the risk out ways the benefits. I could be doing damage to my liver. XXX...just another thing to worry about.

      over 4 years ago
    • Diana60's Avatar
      Diana60

      I am trying to decide if I should stop the tamoxifen also. I am now on depression meds because of it but I can't sleep. I get searing pain on the insides of both legs at night followed by sweating over the top half of my body. It wakes me up and I am lucky to get 6 hours of sleep a night. sometimes it is every two hours. I am grumpy and miserable.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.